Texas, 2009

Hail and Damaging Wind in Texas, June 1, 2009

June 1, 2009 · NWS FWD · 4 events in 2 counties and zones

A few afternoon severe storms developed west of Fort Worth in association with a weakening Mesoscale Convective Vortex (MCV).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few afternoon severe storms developed west of Fort Worth in association with a weakening Mesoscale Convective Vortex (MCV).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 1, 2:13 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 1, 2:13 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
313 PM CDT MON JUN 1 2009

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS SHOULD CONTINUE TO FIRE
THROUGH SUNSET ACROSS THE WESTERN HALF OF NORTH TEXAS. THE BEST
CHANCE FOR STRONG TO ISOLATED SEVERE STORMS WILL BE IN THE
NORTHWEST ZONES IN THE VICINITY OF A WEAKENING MCV. THE
CIRCULATION WILL MOVE NORTH OF THE REGION BY SUNSET AND STORM
CHANCES WILL DECREASE.

THE NEXT CHANCE OF THUNDERSTORMS SHOULD ARRIVE IN NORTH TEXAS ON
TUESDAY WHEN INCREASING LOW LEVEL MOISTURE INTERACTS WITH ENERGY
FROM A FAST MOVING SHORT WAVE TROUGH. MOST OF THE ENERGY
ASSOCIATED WITH THE TROUGH WILL REMAIN IN THE NORTHWEST ZONES.
HOWEVER...A FEW SEA BREEZE INDUCED STORMS MAY ALSO AFFECT THE
SOUTHEAST ZONES DURING THE LATE AFTERNOON.

THE SHORT WAVE WILL TRANSLATE EAST OF THE REGION TUESDAY EVENING
AND OPEN THE DOOR TO A COLD FRONT. THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR THE COLD FRONT AS IT MOVES SOUTHEAST THROUGH
OKLAHOMA AND WEST TEXAS. THESE STORMS SHOULD IMPACT THE NORTHERN
HALF OF NORTH TEXAS TUESDAY NIGHT THROUGH WEDNESDAY MORNING AND
THE REMAINDER OF THE REGION WEDNESDAY AFTERNOON AND EVENING. MUCH
DRIER AND SOMEWHAT COOLER AIR WILL FILTER INTO NORTH TEXAS
WEDNESDAY NIGHT/THURSDAY.

HIGH PRESSURE ALOFT WILL DOMINATE NORTH TEXAS THOUGH THE WEEKEND
WITH A CLEAR TO PARTLY CLOUDY SKY AND A SLIGHT WARMING TREND.
UNFORTUNATELY...IT APPEARS THAT LOW LEVEL MOISTURE WILL ALSO
INCREASE LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK SO IT SHOULD
START TO FEEL A BIT MORE LIKE EARLY SUMMER IN NORTH TEXAS.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  89  67  81  60 /  20  10  40  40  20
WACO, TX              71  91  71  85  61 /  20  10  20  30  30
PARIS, TX             66  89  66  82  57 /  10  10  40  50  30
DENTON, TX            69  87  65  79  57 /  20  10  40  50  20
MCKINNEY, TX          68  87  66  81  58 /  10  10  40  50  20
DALLAS, TX            71  89  69  83  62 /  10  10  40  40  20
TERRELL, TX           69  89  69  84  60 /  10  10  30  40  30
CORSICANA, TX         69  89  69  86  62 /  10  20  20  30  30
TEMPLE, TX            68  90  71  88  63 /  20  20  20  40  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/79
Hazardous weather outlook, Jun 1, 1:56 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
256 PM CDT MON JUN 1 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
256 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF
A SHERMAN...DALLAS...HILLSBORO...MARLINE...CAMERON LINE THROUGH THIS
EVENING. OVERNIGHT...A FEW STORMS WILL BE POSSIBLE ACROSS FAR WESTERN
SECTIONS OF NORTH TEXAS. LOCALIZED STRONG TO SEVERE STORMS CAN BE
EXPECTED WITH THE POTENTIAL TO PRODUCE HAIL...ALONG WITH VERY GUSTY
OR POTENTIALLY DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED...HIT AND MISS STORMS ARE POSSIBLE BY LATER TUESDAY
AFTERNOON.

BETTER CHANCES FOR THUNDERSTORMS WILL OCCUR LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING...AS A COLD FRONT MOVES THROUGH THE AREA. THREATS
WILL INCLUDE DOWNBURSTS WINDS...HAIL...AND BRIEF HEAVY RAINFALL WITH
LOCALIZED...STRONG TO SEVERE ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING ACROSS
WESTERN NORTH TEXAS.

05/

In the hours before

Special weather statement, Jun 1, 1:28 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
228 PM CDT MON JUN 1 2009

TXZ100-012000-
YOUNG TX-
228 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YOUNG COUNTY

AT 228 PM CDT...6 MILES EAST OF OLNEY...MOVING NORTH AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3340 9881 3340 9849 3312 9850 3312 9882
TIME...MOT...LOC 1928Z 184DEG 27KT 3337 9866
Special weather statement, Jun 1, 4:01 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CDT MON JUN 1 2009

TXZ116-117-012230-
PALO PINTO TX-PARKER TX-
501 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL PALO PINTO COUNTY
  WESTERN PARKER COUNTY

AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF MINERAL WELLS...MOVING EAST
AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COOL.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3292 9803 3300 9781 3256 9781 3258 9820
      3266 9823
TIME...MOT...LOC 2201Z 254DEG 22KT 3268 9797

The radar

The Dallas/Ft Worth radar (KFWS), 75 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palo Pinto

When
June 1, 4:55 PM CST
Where
Palo Pinto County, 1.88 mi SE of Brazos
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.651, -98.097

Trees were reported down across Highway 281 north of Interstate 20.

Hail, Hood

When
June 1, 5:52 PM CST
Where
Hood County, 0.69 mi N of Granbury Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.440, -97.820

Quarter size hail was reported just west of Granbury.

Hail, Hood

When
June 1, 6:00 PM CST
Where
Hood County, 1.7 mi N of Lake Granbury South
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
32.425, -97.699

Penny size hail was reported by a CoCoRaHS observer located 5.3 miles east-southeast of Granbury.

Hail, Hood

When
June 1, 6:10 PM CST
Where
Hood County, 0.54 mi WNW of Granbury Muni Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.432, -97.829

Quarter size hail was reported at Highway 377 and Loop 567 by a local CoCoRaHS observer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178078, 178079, 178080, 178081.